

UNG

MEMORANDUM FOR LEADERS, SENIOR MILITARY COLLEGES

SUBJECT: SMC Ethics Bowl

1. Background:

WHAT

The Senior Military College's Intercollegiate Ethics Bowl (SMCIEB) Competition (hosted by UNG) is a one-day, virtual collegiate competition held amongst the six SMCs within the United States in partnership with the TRUIST Center for Ethical Leadership (TRUIST CEL). Teams from each of the six SMCs would compete in a debate-style competition around six ethical cases developed in partnership with each of the six SMCs and the TRUIST CEL. The six ethical case topics would be determined by the SMCs and written/finalized by the TRUIST CEL. There would be two rounds and a final round within the competition to determine the top team. The inaugural year was 2023. UNG was unable to host the competition in 2024 and we now propose to restart the SMCIEB in spring 2025. The top team will be awarded the 1st place SMCIEB trophy and a \$5,000 operational donation from the TRUIST CEL, awarded to their SMC-Commandant's/Superintendent's Office.

WHY

The SMCs are leadership development institutions. This event provides an opportunity for our future military leaders (and potentially our current military leaders who may serve as judges) to discuss (proactively) top ethical issues facing the United States military.

2. <u>Timeline 2024/2025</u>:

SMC Teams recruited/determined for Spring 25 (3-6 Cadets)
TRUIST CEL releases the competition cases
SMC Teams planning/researching/practicing/preparing
SMC Teams planning/researching/practicing/preparing SMC Intercollegiate Ethics Bowl Competition - Virtual

3. <u>Requirements</u>: Each SMC will develop one competition team comprised of a min. of three and max. of six Cadets (with a Coach) that will compete on behalf of the SMC during the competition. Each SMC will recruit at least one judge for the competition, in collaboration with the TRUIST CEL. Optional: Each SMC can provide a case topic for consideration.

<u>Note – Additional UNG Requirements</u>: There will be three moderators, which will be UNG Cadets, they will moderate both the main rounds and one will go on to moderate the final round. UNG IT and TRUIST CEL personnel will handle all administration and logistics of the SMCIEB, including all technical support. UNG's Office of Service Excellence will serve as the Integrity Partner, handling all scoring of the competition. UNG's Office of Legal Affairs works with the national Association for Practical and Professional Ethics (APPE) on the case questions for competition.

4. If you have any questions regarding this proposal, please contact Dr. Rose Procter, Executive Director, TRUIST Center for Ethical Leadership, UNG at (706) 867-2966 or by email at rose.procter@ung.edu.

Senior Military College's Intercollegiate Ethics Bowl (SMCIEB) Hosted by University of North Georgia – Virtual Competition COMPETITION SCHEDULE

Saturday, February 15, 2025			
Note: All times EST			
7:00-8:00AM	Teams and Coaches Virtual Check-in	Virtual: Main Room (then sent to 'team' breakout room) [6]	
8:00-8:30AM	Welcome & Training Meeting for Judges	Virtual: Judges Training Room – [1]	
8:00-8:30AM	Welcome & Training Meeting for Moderators	Virtual: Moderators Training Room – [1]	
8:45-9:05AM	Plenary Session (Welcome & Opening Remarks)	Virtual: Main Room	
9:25-11:00AM	ROUND #1	Virtual: Competition Breakout Rooms [3]	
11:00AM	Lunch Break		
12:00PM	Reconvene		
12:15-1:50PM	ROUND #2	Virtual: Competition Breakout Rooms [3]	
1:50-2:05PM	Break		
2:05-3:40PM	FINAL ROUND	Virtual: Main Room (streamed live for	
		external guest viewing)	
3:40-4:00PM	Awards & Conclusions	Virtual: Main Room	

ROUND SCHEDULE EXAMPLE (using round #1-all rounds have the same schedule during their specific time peric

9:25AM	ROUND #1 BEGINS
9:25-9:27AM	Settling in round
9:27-9:32AM	Introductions, team designations, first case/question posted on screen
9:32AM 9:35AM	Team #1 conference on question/prep (3 minutes) Team #1 presentation (up to 10 minutes)
9:45AM (or earlier)	Team #2 response prep (2 minute)
9:47AM	Team #2 response (up to 5 minutes)
9:52AM (or earlier)	Team #1 final response prep (2 minutes)
9:54AM	Team #1 final response (up to 5 minutes)
9:59AM (or earlier)	Judges scoring/deliberation preliminary (3 minutes)
10:02AM	Judges Q&A (up to 10 minutes)
10:12AM (or earlier)	Judge final scoring and end of first case session
10:12-10:14AM	Settling in round
10:14-10:15AM	Verifications of persons in room and teams, second case/question posted on screen
10:15AM 10:18AM	Team #2 conference on question/prep (3 minutes) Team #2 presentation (up to 10 minutes)
10:28AM (or earlier)	Team #1 response prep (2 minutes)
10:30AM	Team #1 response (up to 5 minutes)
10:35AM (or earlier)	Team #2 final response prep (2 minutes)
10:37AM	Team #2 final response (up to 5 minutes)
10:42AM (or earlier)	Judges scoring/deliberation preliminary (3 minutes)
10:45AM	Judges Q&A (up to 10 minutes)
10:55AM (or earlier)	Judge final scoring and end of second case session
11:00AM	ROUND #1 ENDS